Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

July 20, 2021Dimmit County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jul 20, 2021, 6:28 AM CDT for Dimmit County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 6:28 AM CDT (11:28 UTC)
Expired
Jul 20, 2021, 7:00 AM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 100 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS84 KEWX 201128
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
628 AM CDT Tue Jul 20 2021
 
TXZ228-201200-
Dimmit TX-
628 AM CDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR DIMMIT COUNTY UNTIL 700 AM CDT...

At 627 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Woodward to near Gilson
Groves to 8 miles south of Cometa. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carrizo Springs, Big Wells, Asherton, Winter Haven, Brundage,
Chaparral Wildlife Management Area, Light, Carrizo Hill, Gilson
Groves, Catarina and Las Vegas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2864 10011 2864 9939 2821 9940 2820 10011
TIME...MOT...LOC 1127Z 009DEG 19KT 2849 9939 2835 9975 2854 10002 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:26 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 20, 4:26 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
426 AM CDT Tue Jul 20 2021

.UPDATE...
Made two slight changes to the recent forecast package. Added some
areas of fog across portions of the Hill Country with mainly calm
winds and low-levels near saturation with the temperatures falling
down to near the dew points. A few reporting stations currently
reporting visibilities down to a quarter mile across that region.

Additionally, raised the PoPS out ahead of the current convective
line from highway 90 down to Dimmit County as the line advances
southward. Heavy rainfall with rainfall rates up to 1 to 2 inches
remains possible. Doppler estimates of 2 to 3 inches of rain have
fallen to the east of Spofford. Gusty winds could accompany this
activity as well.

&&

.PREV DISCUSSION... /ISSUED 321 AM CDT Tue Jul 20 2021/

SHORT TERM (Today through Wednesday)...
After convection had moved through the area during late yesterday
afternoon and evening in association with an outflow boundary in
advance of the rare mid to late July front, activity had quickly
tapered off and has left remnant mid to high level clouds over the
region. A group of showers and isolated thunderstorm activity have
rejuvenated along the Rio Grande overnight and are moving southward.
Otherwise, latest water vapor imagery shows drier air is working
into the region from the north, where PWATs are dropping below 1.25
inches. While this drier air helps suppress rain chances, still
expect some redevelopment of isolated to widely scattered convection
during Tuesday afternoon with a weak vort max pivoting around the
trough axis that sits across the Mid-South into Texas. The rain
chances remain highest towards the south across the Coastal Plains
and Winter Garden regions where the higher PWATs and greatest
surface convergence resides.

Any activity that is able to establish Tuesday afternoon likely
wanes into Tuesday night with loss of daytime heating but will
continue to keep in some low end chances for any rouge isolated
activity. Isolated to widely scattered activity should develop
Wednesday with daytime heating as the center of the cutoff upper
level low moves more directly over North-Central Texas.

Beyond the rainfall chances, conditions are to feel quite
comfortable across the region for middle to late July, with
temperatures running several degrees below average as afternoon
highs range from the upper 80s into the lower 90s. With some
slightly lower dew points as well, overnight lows should trend
slightly cooler as well, especially across the Hill Country.

LONG TERM (Wednesday Night through Monday)...
As the upper level low moves to the west while passing just to our
north on Thursday, isolated to scattered showers and thunderstorms
are expected. The threat for heavy rainfall has decreased as moisture
levels are now forecast to be only slightly above normal. However,
cannot rule out a few brief heavy downpours.

The upper level low moves off to the west as the Subtropical Ridge
begins to build over our area on Friday with only isolated showers
and thunderstorms expected as near normal moisture levels linger.

The Subtropical Ridge builds in fully this weekend and then is the
dominant influence for next week and likely beyond. Subsidence and a
drier airmass keep rain out of the forecast. However, an isolated
afternoon shower or thunderstorm is possible over western Val Verde
county this weekend.

Below normal temperatures on Thursday will gradually warm to near
normal this weekend into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              89  72  90  72  90 /  30  20  30  10  30
Austin Bergstrom Intl Airport  88  71  89  71  90 /  30  20  30  10  40
New Braunfels Muni Airport     90  72  90  72  90 /  30  20  30  20  40
Burnet Muni Airport            87  70  87  71  89 /  20  20  20  -   20
Del Rio Intl Airport           95  74  93  75  95 /  20  10  20  10  20
Georgetown Muni Airport        87  70  89  71  90 /  20  20  30  -   30
Hondo Muni Airport             91  72  89  72  90 /  20  10  30  20  40
San Marcos Muni Airport        89  71  89  71  90 /  30  20  30  10  40
La Grange - Fayette Regional   89  74  90  75  91 /  30  20  30  10  40
San Antonio Intl Airport       90  73  89  73  89 /  30  20  30  20  50
Stinson Muni Airport           91  74  90  75  90 /  30  20  30  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...04
Hazardous weather outlook, Jul 20, 5:09 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
509 AM CDT Tue Jul 20 2021

TXZ171>173-183>194-202>209-217>225-228-211015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
509 AM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rainfall, frequent lightning, gusty winds remain
possible through the early morning hours with a convective line
moving southward along the Rio Grande and into the Winter Garden
region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 20, 4:51 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
451 AM CDT Tue Jul 20 2021

TXZ202-217-218-228-201045-
Maverick TX-Kinney TX-Dimmit TX-Zavala TX-
451 AM CDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KINNEY...MAVERICK...
DIMMIT AND WESTERN ZAVALA COUNTIES UNTIL 545 AM CDT...

At 450 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northwest of Quemado to 8 miles
southeast of Paloma to 8 miles northwest of Las Colonias. Movement
was south at 30 mph.

Wind gusts up to 50 mph and heavy rains up to 3 inches will be
possible with these storms.

Locations impacted include...
Eagle Pass, Crystal City, Carrizo Springs, Spofford, Quemado, La
Pryor, El Indio, Asherton, Chula Vista, Chula Vista-River Spur,
Darling, Las Colonias, Brundage, Carrizo Hill, Gilson Groves, Rosita,
Paloma, Winter Haven, Cometa and Radar Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2840 10035 2845 10034 2848 10037 2850 10033
      2852 10039 2858 10040 2866 10050 2880 10053
      2891 10064 2909 10067 2917 10078 2929 10073
      2902 9985 2821 9947 2820 10021
TIME...MOT...LOC 0950Z 013DEG 17KT 2907 10086 2883 10029 2882 9990

CP
Special weather statement, Jul 20, 6:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
628 AM CDT Tue Jul 20 2021

TXZ228-201200-
Dimmit TX-
628 AM CDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR DIMMIT COUNTY UNTIL 700 AM CDT...

At 627 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Woodward to near Gilson
Groves to 8 miles south of Cometa. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carrizo Springs, Big Wells, Asherton, Winter Haven, Brundage,
Chaparral Wildlife Management Area, Light, Carrizo Hill, Gilson
Groves, Catarina and Las Vegas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2864 10011 2864 9939 2821 9940 2820 10011
TIME...MOT...LOC 1127Z 009DEG 19KT 2849 9939 2835 9975 2854 10002

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:51 AM CDTSpecial Weather StatementEWXDimmit, Maverick54 min
Jul 20, 5:10 AM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Val Verde, Zavala3 hr
Jul 20, 6:01 AM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.